Ohio, 2018Flooding in Ohio, November 15 to 16, 2018
November 15 to 16, 2018 · NWS RLX · 3 events in 2 counties and zones
Several rivers in Southeast Ohio flooded on the 16th. This followed a couple rounds of moderate rain as waves of low pressure moved by.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rivers in Southeast Ohio flooded on the 16th. This followed a couple rounds of moderate rain as waves of low pressure moved by. Rainfall totals in the 48 hours leading up to the flooding were around 1.5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 15, 9:04 PM EST, 18 minutes earlier.
Area forecast discussion, Nov 15, 9:04 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
904 PM EST Thu Nov 15 2018
.SYNOPSIS...
Winter weather system continues affecting the area through tonight.
High pressure builds to begin the weekend. A series of weak fronts
crosses Sunday through Tuesday. High pressure midweek.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 900 PM Thursday...
Have gotten some reports of 0.5 to 1 inch of snow in NE KY so
did a quick update to add a bit more snow accumulation with the
area of better reflectivity currently crossing the Tug Valley.
This should push through southern WV over the next several hours
with generally 0.5-1 inch of snow. Would expect this to mainly
be on grassy and raised surfaces.
As of 240 PM Thursday...
Winter low pressure will cross the area from west to east
tonight. Radar imagery and high resolution model data suggest a
lull in pcpn, associated with a dry slot, spreading from south
to north across extreme southwest VA, and the KY and WV border this
evening. Although pcpn coverage and intensity is expected to
decrease through 00Z Friday, additional pcpn, associated with
wrapped around moisture from the low center, is expected over
portions of southeast OH, spreading west over WV, and lingering
over the northeast mountains through early Friday morning.
Temperatures will drop a degree or two overnight. Models
consensus suggest CAA at H850, with the minus 5C line well south
of our cwa by 06Z Friday. These temperatures will likely switch
P-Type to all snow over the central and northeast mountains,
with lesser amounts over portions of southeast OH and lowlands
of WV through 12Z Friday.
As the cold air arrives, areas of pcpn will diminish in coverage
and begin exiting the central and northeast mountains towards
mid morning Friday. Upslope snow accumulations will range from
from 1 to 4 inches over the northeast mountains, with locally
heavier amounts over the highest peaks.
Winter Storm Warning continues in effect for the eastern slopes
of WV due to pockets of FZRA through 00Z Friday.
Went with NBM temperatures through the period. Expect sub
freezing temperatures area wide overnight. This will tend to
freeze any runoff water over roads.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 235 PM Thursday...
Lingering low level moisture beneath a stout inversion may keep
stratus around for much of Friday, especially across northern
counties. Just enough lift in the morning for some light precip
across the northern mountains. Model soundings suggest crystal
growth conundrums amid the aforementioned subsidence inversion. I
will leave it as snow for now, but freezing drizzle may have to be
eventually added.
Dry air will overwhelm much of the column Friday night, though the
lingering inversion should allow for fog and/or stratus to redevelop
across much of the region.
Any fog/stratus should dissipate later Saturday morning, with
sunshine returning for what should be splendid afternoon.
Temperatures will still run a bit below average, however.
After a chilly night, mid and high level clouds will stream in ahead
of the next s/w trof. Lift will increase as the trof and cold front
approaches Sunday night, with a frontogenetically forced band
of light precip developing across the area. Some of this may
take the form of a mix with wet snow across northern counties,
but should not amount to much. A coating is possible across the
northern mountains, however.
This system pushes out Monday with sunshine returning. Temperatures
to remain below normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 211 PM Thursday...
High pressure nestles its way back into Central Appalachia on
Wednesday in the wake of Tuesday's moisture starved cold front.
Clear skies overnight will allow for ample radiational cooling
to occur, leading to chilly mornings each day. Models are
hinting at a warm up for the end of the period, as southerly
flow invites warmer temperatures back into the forecast.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 630 PM Thursday...
As a low pressure system passes by and then an upper level
system crosses, expect MVFR to IFR in stratus and rain changing
to snow. Precip will gradually taper off from west to east
overnight, lingering the longest across the northern mountainous
counties of WV. Clouds should gradually break up and lift during
the pre-dawn into Friday morning. Do expect some gusty winds
overnight and again Friday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of restriction changes may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H M M H H H H H H
HTS CONSISTENCY H H M H H H H H H H H H
BKW CONSISTENCY H H H H M H M M L M H H
EKN CONSISTENCY H H H M H H H H H H H M
PKB CONSISTENCY H H H H H M M M M M M H
CKB CONSISTENCY H H H H H L H H H M H H
AFTER 00Z SATURDAY...
IFR possible in stratus and/or fog Saturday and Sunday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from midnight tonight to 9 AM EST Friday for
WVZ523-524-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/30/MEK
NEAR TERM...ARJ/MZ
SHORT TERM...30
LONG TERM...MEK
AVIATION...MZHazardous weather outlook, Nov 15, 7:18 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
718 PM EST Thu Nov 15 2018
WVZ523-524-526-170030-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
718 PM EST Thu Nov 15 2018
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-170030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
718 PM EST Thu Nov 15 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Tonight.
Light rain will transition briefly into mixed precipitation, before
changing to all snow early tonight. Very little of snow accumulation
expected. However, this light snow could produce slippery roads and
associated travel hazards tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Nov 15, 4:03 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EST THU NOV 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM FREEZING RAIN ATHENS 39.32N 82.10W
11/15/2018 E0.00 INCH ATHENS OH PUBLIC
FREEZING DRIZZLE.
0144 AM NON-TSTM WND GST 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M42 MPH RALEIGH WV ASOS
0151 AM FREEZING RAIN 2 SE STANAFORD 37.79N 81.12W
11/15/2018 E0.02 INCH RALEIGH WV ASOS
FREEZING RAIN AMOUNT ESTIMATED DUE TO TRANSITION TIME.
0315 AM NON-TSTM WND GST 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M48 MPH RALEIGH WV ASOS
0750 AM FREEZING RAIN GHENT 37.62N 81.11W
11/15/2018 M0.15 INCH RALEIGH WV BROADCAST MEDIA
0808 AM FREEZING RAIN STOCKPORT 39.55N 81.80W
11/15/2018 E0.06 INCH MORGAN OH TRAINED SPOTTER
ICE ACCRETION ON TREES AND POWERLINES.
0830 AM FREEZING RAIN TALLMANSVILLE 38.91N 80.18W
11/15/2018 E0.10 INCH UPSHUR WV PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
0900 AM FREEZING RAIN 2 SE STANAFORD 37.79N 81.12W
11/15/2018 M0.34 INCH RALEIGH WV ASOS
MEASURED ON THE FREEZING RAIN SENSOR.
0900 AM FREEZING RAIN BECKLEY 37.79N 81.19W
11/15/2018 E0.25 INCH RALEIGH WV TRAINED SPOTTER
0930 AM FREEZING RAIN BOWDEN 38.91N 79.71W
11/15/2018 E0.25 INCH RANDOLPH WV TRAINED SPOTTER
0930 AM FREEZING RAIN DUNMORE 38.36N 79.88W
11/15/2018 M0.12 INCH POCAHONTAS WV TRAINED SPOTTER
HALF AN INCH OF SLEET ALSO MEASURED ON THE GROUND.
0930 AM FREEZING RAIN MARLINTON 38.22N 80.09W
11/15/2018 E0.30 INCH POCAHONTAS WV TRAINED SPOTTER
0930 AM FREEZING RAIN NETTIE 38.22N 80.69W
11/15/2018 M0.12 INCH NICHOLAS WV TRAINED SPOTTER
0930 AM FREEZING RAIN DANIELS 37.72N 81.13W
11/15/2018 M0.10 INCH RALEIGH WV TRAINED SPOTTER
1015 AM FREEZING RAIN COOL RIDGE 37.66N 81.10W
11/15/2018 M0.33 INCH RALEIGH WV TRAINED SPOTTER
1051 AM FREEZING RAIN GHENT 37.62N 81.11W
11/15/2018 E0.25 INCH RALEIGH WV BROADCAST MEDIA
&&
EVENT NUMBER RLX1800359 RLX1800361 RLX1800360 RLX1800362 RLX1800363
RLX1800364 RLX1800365 RLX1800371 RLX1800372 RLX1800366 RLX1800367
RLX1800368 RLX1800369 RLX1800370 RLX1800374 RLX1800373
HARTFlood, Washington
- When
- November 15, 9:22 PM EST to November 16, 1:07 PM EST
- Where
- Washington County, 0.75 mi N of Macksburg to 1.1 mi SE of Macksburg
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 39.641, -81.471
The West Fork of Duck Creek spilled from its banks, flooding lowland along the river. Broad Street also started to flood near the bridge. The stream gage on Duck Creek showed the flooding started late on the 15th as the creek rose above its bankfull level of 13 feet. The creek crested just under 13.5 feet mid morning on the 16th, and returned to its banks shortly after noon.
Flood, Washington
- When
- November 15, 9:43 PM EST to November 16, 9:41 AM EST
- Where
- Washington County, 0.47 mi WNW of Bloomfield to 0.89 mi NNE of Moss Run
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.574, -81.208
The Little Muskingum River near Bloomfield flooded, closing a section of Route 26 near its intersection with Route 260. The nearby river gage showed the river rose above its 16 foot bankfull level late on the 15th, and crested around 18 feet during the pre-dawn hours on the 16th. The river returned to its banks later that morning.
Flood, Meigs
- When
- November 16, 7:00 AM EST to 10:00 PM EST
- Where
- Meigs County, 0.48 mi ENE of Hemlock Grove to 1.31 mi W of Sumner
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.123, -81.972
The Sugar Run Creek Bridge was closed due to flooding along the Shade River. The river gage on the Shade River near Chester showed the river rose above its 17 foot bankfull level around sunrise on the 16th. The river crested at 17.7 feet late that afternoon and returned to its banks late that evening.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, November 15 to 16, 2018$200,000 · 16 events
- Strong Wind in New York, November 15 to 16, 2018$190,000 · 7 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 2018$110,000 · 9 events
- Ice Storm in West Virginia, November 15, 2018$100,000 · 5 events
- Winter Storm in Pennsylvania, November 15 to 16, 201833 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201827 events
- Winter Storm and Winter Weather in Virginia, November 15 to 16, 201824 events
- Heavy Snow and High Wind in Massachusetts, November 15 to 16, 2018$1,000 · 56 kt wind · 20 events
- Winter Storm and Winter Weather in New York, November 15 to 16, 201817 events
- Winter Storm and Coastal Flood in New Jersey, November 15 to 16, 201816 events
- Heavy Snow in New York, November 15 to 16, 201816 events
- Winter Storm and Winter Weather in Maryland, November 15 to 16, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789111, 789110, 789112.